Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS St. Louis, MO

February 16, 2006Bond County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 16, 2006, 3:48 PM CST for Bond County, Madison County, Illinois. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2006, 3:48 PM CST (21:48 UTC)
Expired
Feb 16, 2006, 4:30 PM CST
In force
42 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Bond County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 4:12 PM CSTHAIL 15 Nw Greenville, ILHAIL COVERING THE GROUND.
Feb 16, 4:12 PM CSTHAIL 15 Nw Greenville, ILHAIL COVERING THE GROUND.
Feb 16, 4:15 PM CSTTSTM WND DMGGreenville, ILMETAL PORCH SWING BLOWN INTO NEARBY FIELD ONE QUARTER MILE AWAY. NEIGHBORS MAILBOX WITH 200LB CONCRETE BASE PUSHED INTO MIDDLE OF DRIVEWAY. LOTS OF TREE BRANCHES DOWNED...UNKNOWN SIZE.
Feb 16, 4:15 PM CSTTSTM WND GST 60Greenville, ILTREE BRANCHES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
372 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
589 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 162148
SVRLSX
ILC005-119-162230-
/O.NEW.KLSX.SV.W.0028.060216T2148Z-060216T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 430 PM CST

* AT 344 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALHAMBRA...OR ABOUT 9 MILES SOUTH OF STAUNTON...AND MOVING EAST AT
  45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SORENTO...
  POCAHONTAS...
  RENO...
  GREENVILLE...
  WOBURN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 8 PM 
CST. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF 
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR 
ROOM.

LAT...LON 3899 8978 3880 8980 3878 8961 3877 8926
      3903 8926 3902 8963

$$

TES
1 follow-up statement
000 
WWUS53 KLSX 162225
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CST THU FEB 16 2006

ILC119-162233-
/O.CAN.KLSX.SV.W.0028.000000T0000Z-060216T2230Z/
MADISON IL-
423 PM CST THU FEB 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST MADISON COUNTY IS 
CANCELLED...

THE STORM MOVED OUT OF MADISON COUNTY. HOWEVER...A TORNADO WATCH 
REMAINS IN EFFECT UNTIL 8 PM CST.

LAT...LON 3900 8947 3874 8960 3875 8926 3903 8926

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 3:40 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 16, 3:40 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CST THU FEB 16 2006

.DISCUSSION...
STG CDFNT FM CHICAGO TO ST LOUIS TO WEST PLAINS MISSOURI TRIGGERING
SVR TSTMS ALG THE LINE. SVRL REPORTS OF 1 TO 3 INCH HAIL ACROSS THE
ST LOUIS METRO AREA IN THE PAST HOUR. XTRM COLD ADVECTION FOLLOWING
CLOSE BY AND TEMPS WILL FALL SOME 50 DEGREES OR SO TONIGHT.

IN THE MIDST OF SVR WX AND OUR COMPUTERS ARE EXTREMELY SLOW SO
THIS DISCUSSION WILL BE VERY BRIEF.  SVR TSTMS WILL MOVE OUT
OF THE CWA THIS EVENING WITH OVERNIGHT LOWS IN THE TEENS.

VERY COLD AMS CONTINUES FOR NEXT 3 DAYS AND MODELS ARE VASCILLATING
AS TO WHAT WILL HAPPEN BUT BASICALLY THE COLD AIR REMAINS IN PLACE
AND WK SYSTEMS PASS BY GENERALLY TO THE SOUTH. HAVE BACKED OFF ON
THE SNOW FOR SOUTHERN PORTIONS BUT WOULDNT BE SURPRISED TO SEE
SOME LIGHT SNOW SUNDAY NIGHT OR MONDAY.

NO TIME FOR FURTHER ANALYSIS...MORE PROBLEMS CROPPING UP HERE....

PEDIGO
&&

.AVIATION...
FOR THE 00Z TAFS...
SFC LOW OVR LWR MICHIGAN WITH CDFNT THRU SOUTH BEND IN...60 MILES
EAST OF ST LOUIS TO POPLAR BLUFF MO AND RACING EWD WITH VRY STRONG
PRESSURE RISES ALL ALONG BEHIND THE FRONT AS THE COLD AIR
RUSHES IN. NUMEROUS WIND SHEAR AND TURBULENCE REPORTS BEING
REPORTED. CONDITIONS SHOULD IMPROVE QUICKLY AS BACK EDGE OF
STRATUS DECK NOW ALONG THE WRN MO BORDER RACES EWD REACHING COLUMBIA
BY 06Z QUINCY BY 08Z AND ST LOUIS AREA BY 12Z.  VRY STG NLY WINDS
WILL CONTINUE OVR MOST OF THE AREA THROUGH THE NIGHT. SOME GOOD
DIRECTIONAL SHEAR WILL CONTINUE. WNDS UP TO 3000 FEET WILL BE
NLY UP TO 50 KTS AND WINDS AT 5-10 THSD FEET WILL BE WLY OR WSWLY
AT 50-70 KTS. LRG SFC HI BUILDING IN FROM DAKOTAS TOMORROW WITH
MDT FLOW AND SFC WINDS CONTINUING THROUGH MUCH OF THE DAY.

THOMAS/PEDIGO

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 16, 12:53 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CST THU FEB 16 2006

ILZ058>060-064-065-069-070-074-079-098>102-MOZ049-051-052-059>065-
072>075-084-085-099-171900-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-
GASCONADE-GREENE IL-IRON-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-
MADISON-MADISON IL-MARION IL-MONROE IL-MONTGOMERY-MONTGOMERY IL-
OSAGE-RANDOLPH IL-REYNOLDS-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-
ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-
WASHINGTON IL-
1253 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER PARTS OF EAST CENTRAL
AND SOUTHEAST MISSOURI..SOUTHWEST AND SOUTH CENTRAL ILLINOIS THIS
AFTERNOON THROUGH EARLY EVENING. SOME OF THESE STORMS MAY PRODUCE
DAMAGING WINDS..HAIL AND EVEN A POSSIBLE TORNADO. A STRONG COLD
FRONT EXTENDING FROM CENTRAL ILLINOIS THROUGH SOUTHWEST MISSOURI
WILL MOVE RAPIDLY SOUTHEASTWARD OVER THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SNOW SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITATION WILL BE NEEDED THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

ILZ097-MOZ035-036-041-042-047-048-050-171900-
AUDRAIN-BOONE-CALLAWAY-COLE-MONITEAU-PIKE-PIKE IL-RALLS-
1253 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS...CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SNOW THIS EVENING AS TEMPERATURES RAPIDLY
DROP BEHIND THE COLD FRONT.

.DO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SNOW SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT SNOWFALL TO THE NATIONAL WEATHER
SERVICE.

ILZ095-096-MOZ018-019-026-027-034-171900-
ADAMS IL-BROWN IL-KNOX-LEWIS-MARION-MONROE-SHELBY-
1253 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FREEZING RAIN OR FREEZING DRIZZLE WILL CHANGE OVER TO SNOW
LATER THIS AFTERNOON. A THIN GLAZE OF ICE ACCUMULATION IS
POSSIBLE OVER SOME AREAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SNOW SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORTS SNOWFALL TO THE NATIONAL WEATHER
SERVICE.

RP

In the hours before

Local storm report, Feb 16, 3:09 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             HAZELWOOD               38.78N 90.36W
02/16/2006  M0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

SDD
Local storm report, Feb 16, 3:11 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             FLORISSANT              38.80N 90.32W
02/16/2006  M1.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

SDD
Local storm report, Feb 16, 3:17 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             FLORISSANT              38.80N 90.32W
02/16/2006  M1.00 INCH       ST. LOUIS          MO   PUBLIC

            HAIIL COVERING GROUND.

&&

SDD
Local storm report, Feb 16, 3:19 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             BELLEFONTAINE NEIGHBORS 38.75N 90.23W
02/16/2006  M2.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

SDD
Local storm report, Feb 16, 3:35 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             CEDAR HILL              38.36N 90.64W
02/16/2006  M1.00 INCH       JEFFERSON          MO   LAW ENFORCEMENT

&&

SDD
Local storm report, Feb 16, 3:42 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             HILLSBORO               39.16N 89.48W
02/16/2006  M1.50 INCH       MONTGOMERY         IL   PUBLIC

            HAIL MEASURED 1 INCH IN DEPTH.

&&

SDD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 1:58 PM CSTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey47 min
Feb 16, 2:58 PM CSTSevere Thunderstorm WarningLSXMadison47 min
Feb 16, 3:06 PM CSTSevere Thunderstorm WarningLSXMacoupin39 min
Feb 16, 3:33 PM CSTSevere Thunderstorm WarningLSXMontgomery42 min
Feb 16, 3:33 PM CSTTornado WarningLSXMadison, Saint Clair42 min
Feb 16, 3:40 PM CSTSevere Thunderstorm WarningLSXMonroe50 min
Feb 16, 3:56 PM CSTTornado WarningLSXBond49 min
Feb 16, 3:58 PM CSTSevere Thunderstorm WarningLSXSaint Clair47 min
Feb 16, 4:30 PM CSTSevere Thunderstorm WarningLSXMonroe, Randolph45 min
Feb 16, 4:33 PM CSTSevere Thunderstorm WarningLSXClinton42 min
Feb 16, 4:47 PM CSTSevere Thunderstorm WarningLSXSaint Clair, Washington43 min
Feb 16, 4:53 PM CSTSevere Thunderstorm WarningLSXFayette42 min
Feb 16, 5:14 PM CSTSevere Thunderstorm WarningLSXClinton, Washington23 min
Feb 16, 5:17 PM CSTSevere Thunderstorm WarningLSXRandolph23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.